English
 
   
Klozapin Kullanımına Bağlı Nöroleptik Malign Sendrom ve Ardışık Katatoni: Olgu Sunumu

Dr. Almıla EROL, Dr. Gülperi PUTGÜL, Dr. Engin SERT, Dr. Levent METE
2013; 24(2): 140-144
[PDF]    [Makaleyi Göster]    [Özet]    [Yazara Mail]
SUMMARY
Clozapine-Associated Neuroleptic Malignant Syndrome Followed by Catatonia: A Case Report

Objective: Neuroleptic malignant syndrome (NMS) is a rare life-threatening condition associated with the use of antipsychotics and other drugs that influence dopaminergic transmission. Although NMS is typically associated with classical antipsychotics, it can also be induced by atypical antipsychotics. In this paper, we report a case of NMS associated with clozapine use.

Case: A 27-year-old male was diagnosed as schizophrenia in 2006 and zuclopenthixol depot was administered parenterally. Following the second injection, NMS was diagnosed and he was switched to clozapine. After 4 years of clozapine use, one day, he suddenly stopped eating, stayed in bed all day, and had incontinence. Upon examination at our hospital the patient had muscle rigidity, high fever, leukocytosis, and a high creatine phosphokinase level, and NMS was diagnosed. He was put on bromocriptine. NMS resolved, but psychotic relapse and catatonia developed. 10 sessions of electro convulsive treatment (ECT) were administered. Quetiapine 25 mg/day was introduced and titrated up to 600 mg/day afterwards. He has been using quetiapine 600 mg/day for 18 months and at the time this manuscript was written has not had any signs of psychosis or NMS.

Conclusion: NMS is usually induced by the use of agents with high dopaminergic affinity. Incomplete or extraordinary NMS cases have been reported due to clozapine and atypical antipsychotics. The presented case is noteworthy due to the complete and typical presentation of NMS. It should always be kept in mind that all atypical antipsychotics including clozapine have the probability to induce NMS although not common.


Key Words: Clozapine, antipsychotics, neuroleptic malignant syndrome, catatonia